Back to Ask the Diabetes Team Ask the Diabetes Team

From San Diego, California, USA:

I am 39 years, and have type 2 diabetes treated with diet and exercise. I have been taking a diuretic (with added potassium) for the last four days because of Meniere's syndrome (possibly autoimmune inner ear disease), and my fasting blood sugar is running 145-150 mg/dl [8.1-8.3 mmol/L] with two hour after meal blood sugars in the 180-195 mg/dl [10-10.8 mmol/L] range. I have major fatigue with no energy, but on the good side, the pressure seems to have left my ear, and my breathing seems easier. However, the ringing is now louder, and the hearing feels worse at times (like an echo hits my ear with certain sounds as I am talking) which I assume is because all that fluid (or salt or sugar) is flushed out of my ear. I was hoping to regain some lost hearing, but It does feel good to feel like I am at ground level again. I have several questions:

  1. Is it a good idea to trade higher blood sugar for less ear pressure? What can I do to bring it back down?
  2. I am trying to replace the fluid as fast as it goes out. Is this counteracting the intended use of the diuretic?
  3. Will the diuretic damage my kidneys?
  4. If I have autoimmune ear disease, is it likely my diabetes is autoimmune mediated as well? What test can determine this?


It is true that the diuretic is used to decrease the pressure in the inner ear. One of the side effects of diuretics is low potassium. Even if you are taking potassium, the brisk diuresis may have still left you with a low potassium. This can be reflected in the higher blood sugars. I would recommend you have your potassium checked with your physician to make sure the level has been maintained in the normal range. If not, this is a treatable cause of higher sugars.


Original posting 20 Apr 2002
Posted to Other Medications


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:34
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.